Alert archive / New Mexico / Special Weather Statements in 2021

Special Weather Statement, NWS Albuquerque, NM

July 20, 2021San Juan County, New Mexico

NWS Albuquerque, NM issued this special weather statement at Jul 20, 2021, 8:12 PM MDT for San Juan County, New Mexico. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2021, 8:12 PM MDT (02:12 UTC)
Expired
Jul 20, 2021, 9:15 PM MDT
In force
63 min
Issued by
NWS Albuquerque, NM

County San Juan County, NM

The radar

The Grand Junction radar (KGJX), 246 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 2.2 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2021-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 302 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2021-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
302 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
3225 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

418 
WWUS85 KABQ 210212
SPSABQ

Special Weather Statement
National Weather Service Albuquerque NM
812 PM MDT Tue Jul 20 2021
 
NMZ201-210315-
Northwest Plateau-
812 PM MDT Tue Jul 20 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SAN JUAN COUNTY
UNTIL 915 PM MDT...

At 811 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Shiprock, moving south at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Shiprock and Rattlesnake. 

This includes Highway 64 between Mile Markers 12 and 30.
 
&&

LAT...LON 3699 10876 3697 10854 3672 10855 3676 10890
TIME...MOT...LOC 0211Z 009DEG 20KT 3691 10867 

$$

40

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this special weather statement went out at Jul 20, 5:18 PM MDT, 2 hours 54 minutes earlier.

Area forecast discussion, Jul 20, 5:18 PM MDT, 2 hours 54 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
518 PM MDT Tue Jul 20 2021

.AVIATION...
00Z TAF CYCLE
Upper ridge axis has tilted from southwest to northeast, from srn AZ
through north central CO and will continue to move clockwise for the
next 24 hrs. Convection to favor the central and wrn NM this evening.
Brief MVFR cigs/vsbys and mt obscurations are possible with the
stronger showers/storms. Convection to gradually dissipate aft 21/03Z
but isold activity to persist through 21/06Z. Another round of storms
Wednesday afternoon and evening, focusing on central and western NM.

&&

.PREV DISCUSSION...240 PM MDT Tue Jul 20 2021...
.SYNOPSIS...
The coverage of showers and thunderstorms with heavy rainfall will
increase over the western half of New Mexico through this weekend.
The most significant storm coverage is likely from Thursday through
Saturday as an upper level wave drifts westward from Texas. Five day
rainfall amounts will average 1 to 2 inches across the region with
locally higher amounts over western New Mexico. Temperatures will be
near to below normal for mid to late July.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH WEDNESDAY NIGHT)...
The upper ridge axis extending approximately from south central AZ
through north central CO this afternoon will continue to tilt in a
clockwise direction through Wednesday night. Drier air at and above
500 mb was noted on satellite imagery and morning soundings across
the southeast half of NM and over portions of west TX, although low
level moisture remains plentiful. The drying aloft hasn't kept a few
storms from erupting over the eastern plains today though, but
models indicate this activity will diminish early in the evening.
Forecast models otherwise feature the north central to west central
and southwest areas for convection tonight and Wednesday, with an
uptick possible Wednesday. The upper circulation will also continue
to support hazy skies over much of northern and central NM in the
short term.

Only spotty and rather short lived low clouds/fog were observed this
morning over far east central NM and in the Moreno Valley so will
continue to leave out of the weather grids for tonight and early
Wednesday. Overnight lows will be a few degrees warmer than normal,
while highs on Wednesday will be near to about 5 degrees below
average.

LONG TERM...(THURSDAY THROUGH SUNDAY)...
Models have finally come into better agreement with regard to the
upper level wave retrograding slowly west from the lower MS River
Valley. By Thursday, the center of H5 high pressure will be near the
Four Corners while the upper wave approaches the Permian Basin. The
axis of 700-500mb deformation between the two features will stretch
from southwest to northeast across northern and western NM. PWs are
progged to rise above 1.15" at KABQ for several days from Thursday
thru at least Sunday. The upper wave is shown drifting west then
northwest across the state which will introduce sufficient lift w/
abundant moisture in place. The latest WPC ERO shows the greatest
probability for flash flooding on Thursday over northern and western
NM which may may overlap into Friday and/or Saturday. Average QPF
amounts of 1-2" are likely for the north and west with locally higher
amounts expected.

By Monday, the upper wave shifts farther northwest into the Great
Basin while H5 high pressure begins dominating the southern Great
Plains. A noteworthy slug of moisture still remains in place over NM
next week w/ a more traditional south to north steering flow.

99/Guyer

&&

.FIRE WEATHER...
The upper ridge axis extending approximately from south central AZ
through north central CO this afternoon will continue to tilt in a
clockwise direction Wednesday through Thursday. Storm motion will
generally be from northeast to southwest tonight through Wednesday.
Cell movement to trend more north to south or become slow and
erratic by Thursday, due to an approaching upper low from west TX.
The focus for showers and storms will continue to be generally along
and west of I-25 and along and north of I-40 through much of this
week, although a day to day trend of increasing the number and areal
coverage of storms is expected through Friday and Saturday. Highs
will be near to below normal and overnight lows will be a few
degrees warmer than average. Highs may stray even cooler than normal
over the weekend. Winds will be light outside of convective activity
and areas of fair to poor ventilation are forecast for portions of
the north, west and central for the rest of this week.

99

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jul 20, 2:57 AM MDT, 17 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
257 AM MDT Tue Jul 20 2021

NMZ201>241-211100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
257 AM MDT Tue Jul 20 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are expected today and tonight.
Storm motions will be slow and rainfall could become locally heavy.
A few storms may also produce small hail and wind gusts to 50 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered to numerous thunderstorms are expected each afternoon and
evening. Storm motions will be slow and rainfall could become heavy.
This may lead to localized areas of flash flooding, with the greatest
risk below recent burn scars. Isolated locations may receive up to 2
inches of rain, especially along and west of the Continental Divide
Wednesday through Sunday. A few storms may also produce small hail
and wind gusts to 50 mph.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and flash flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637. You can also submit
storm reports and photos on our Facebook page or via Twitter using
the hashtag nmwx.

15

In the hours before

Special weather statement, Jul 20, 4:35 PM MDT, 3 hours 37 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
435 PM MDT Tue Jul 20 2021

NMZ201-202300-
Northwest Plateau-
435 PM MDT Tue Jul 20 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SAN JUAN COUNTY
UNTIL 500 PM MDT...

At 435 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles north of Farmington. This storm was nearly stationary.

Dime size hail, wind gusts up to 50 mph and heavy rain will be
possible with this storm.

Locations impacted include...
La Plata.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3700 10812 3681 10815 3688 10856 3700 10851
TIME...MOT...LOC 2235Z 278DEG 3KT 3697 10828
Special weather statement, Jul 20, 4:42 PM MDT, 3 hours 30 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
442 PM MDT Tue Jul 20 2021

NMZ211-217-202315-
Espanola Valley-Jemez Mountains-
442 PM MDT Tue Jul 20 2021

...SIGNIFICANT WEATHER ADVISORY FOR LOS ALAMOS...EAST CENTRAL
SANDOVAL AND NORTHWESTERN SANTA FE COUNTIES UNTIL 515 PM MDT...

At 442 PM MDT, Doppler radar was tracking a strong thunderstorm near
Los Alamos, moving west at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Los Alamos, White Rock, Bandelier National Monument and Frijoles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3584 10616 3579 10620 3578 10621 3569 10639
      3598 10648 3600 10625
TIME...MOT...LOC 2242Z 069DEG 19KT 3591 10624

DPorter
Local storm report, Jul 20, 4:48 PM MDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
448 PM MDT TUE JUL 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FLASH FLOOD      11 S SANTA FE           35.52N 105.95W
07/20/2021                   SANTA FE           NM   EMERGENCY MNGR

            FLOOD WATERS ENTERED ONE GARAGE IN ELDORADO

&&

EVENT NUMBER ABQ202102463

GUYER
Local storm report, Jul 20, 4:50 PM MDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
450 PM MDT TUE JUL 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     FLASH FLOOD      5 E ALBUQUERQUE         35.12N 106.54W
07/20/2021                   BERNALILLO         NM   SOCIAL MEDIA

            RAINFALL RATES OF 3 TO 4 INCHES PER HOUR IN THE ABQ
            FOOTHILLS. THREE WATER RESCUES ONGOING IN AMAFCA FLOOD
            CHANNEL. ROADWAYS AND YARDS FLOODED IN THE ABQ
            FOOTHILLS.

&&

EVENT NUMBER ABQ202102464

GUYER
Special weather statement, Jul 20, 7:30 PM MDT, 42 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
730 PM MDT Tue Jul 20 2021

NMZ206-208-241-210200-
San Agustin Plains and Adjacent Lowlands-Southwest Mountains-West
Central Mountains-
730 PM MDT Tue Jul 20 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SOCORRO AND
NORTHEASTERN CATRON COUNTIES UNTIL 800 PM MDT...

At 730 PM MDT, Doppler radar was tracking a strong thunderstorm 22
miles north of Datil, moving southwest at 5 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm. Heavy rain will also be possible with this storm.

This storm will remain over mainly rural areas of northwestern
Socorro and northeastern Catron Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3455 10780 3446 10765 3425 10777 3442 10802
TIME...MOT...LOC 0130Z 033DEG 6KT 3446 10777

DPorter
Special weather statement, Jul 20, 8:12 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
812 PM MDT Tue Jul 20 2021

NMZ201-210315-
Northwest Plateau-
812 PM MDT Tue Jul 20 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SAN JUAN COUNTY
UNTIL 915 PM MDT...

At 811 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Shiprock, moving south at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Shiprock and Rattlesnake.

This includes Highway 64 between Mile Markers 12 and 30.

&&

LAT...LON 3699 10876 3697 10854 3672 10855 3676 10890
TIME...MOT...LOC 0211Z 009DEG 20KT 3691 10867

40

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 7:30 PM MDTSpecial Weather StatementABQ30 min
Jul 21, 3:04 AM MDTFlash Flood WatchABQBernalillo, Catron, Cibola, Los Alamos, McKinley, Rio Arriba and 5 more21 hr
Jul 21, 1:54 PM MDTAreal Flood AdvisoryABQMcKinley, San Juan111 min
Jul 21, 2:10 PM MDTFlash Flood WatchABQBernalillo, Catron, Cibola, Colfax, Los Alamos, McKinley and 10 more40 hr
Jul 21, 2:53 PM MDTAreal Flood AdvisoryABQMora, San Miguel112 min
Jul 21, 3:03 PM MDTSpecial Weather StatementABQSandoval27 min
Jul 21, 3:15 PM MDTAreal Flood AdvisoryABQRio Arriba, Sandoval2 hr
Jul 21, 3:26 PM MDTAreal Flood AdvisoryABQMcKinley3 hr
Jul 21, 3:59 PM MDTAreal Flood AdvisoryABQRio Arriba, Taos2 hr
Jul 21, 4:24 PM MDTSpecial Weather StatementABQTaos36 min
Jul 21, 5:02 PM MDTFlash Flood WarningABQRio Arriba3 hr

Nearby

Special Weather Statements in New Mexico, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.